Marked INR Elevation Associated with Cefazolin: A Case Report

Read full text
Authors: Bryce Beckstrom, Richard Wong, Tiffany LaDow
Cited by: 1
References: 10

Abstract

Cefazolin is not typically considered to be an antibiotic that can increase the risk of bleeding. Yet, rare cases of cefazolin independently inducing a vitamin-K-responsive coagulopathy have been described. We report a patient with methicillin-susceptible Staphylococcus aureus (MSSA) endocarditis who developed an abrupt and significant international normalized ratio (INR) surge on cefazolin in the absence of exposure to vitamin K antagonists or azoles. Although the administration of a single dose of oral vitamin K rapidly corrected the INR elevation, the INR rebounded to supratherapeutic range later in the hospital course and ultimately required a daily low-dose vitamin K regimen to suppress the INR elevation. Upon readmission, the patient’s INR remained normal while on the combination of cefazolin and vitamin K supplementation. This case underscores that cefazolin can precipitate a clinically meaningful, vitamin-K-responsive INR elevation—especially in patients with renal dysfunction and low vitamin K reserve—and that proactive monitoring and supplementation may be warranted. Prior reports and mechanistic data are reviewed.

Fields of Study & Subjects

Antibiotics Pharmacokinetics and Efficacy Antimicrobial Resistance in Staphylococcus Infective Endocarditis Diagnosis and Management

Publication details

Journal / source
Hospital Pharmacy
Publisher
SAGE Publications
Volume
61
Issue
4
Pages
333–336
Publication date
5 January 2026
Language
EN